Asia-Pacific Financial Markets

, Volume 22, Issue 3, pp 239–260 | Cite as

An FBSDE Approach to American Option Pricing with an Interacting Particle Method



In the paper, we propose a new calculation scheme for American options in the framework of a forward backward stochastic differential equation (FBSDE). The well-known decomposition of an American option price with that of a European option of the same maturity and the remaining early exercise premium can be cast into the form of a decoupled non-linear FBSDE. We numerically solve the FBSDE by applying an interacting particle method recently proposed by Fujii and Takahashi (2012c), which allows one to perform a Monte Carlo simulation in a fully forward-looking manner. We perform the fourth-order analysis for the Black–Scholes (BS) model and the third-order analysis for the Heston model. The comparison to those obtained from existing tree algorithms shows the effectiveness of the particle method.


BSDE FBSDE Asymptotic expansion Perturbation  Particle method 

Mathematics Subject Classification



  1. Beliaeva, A. N., & Nawalkha, K. S. (2010). A simple approach to pricing american options under the heston stochastic volatility model.
  2. Benth, F., Karlsen, K., & Reikvam, K. (2003). A semilinear Black and Scholes partial differential equation for valuing American options. Finance and Stochastics, 7, 277–298.CrossRefGoogle Scholar
  3. Bismut, J. M. (1973). Conjugate convex functions in optimal stochastic control. Journal of Political Economy, 3, 637–654.Google Scholar
  4. Carmona, R. (Ed.). (2009). Indifference pricing. Princeton: Princeton University Press.Google Scholar
  5. Carr, P., Jarrow, R., & Myneni, R. (1992). Alternative characterizations of American put option. Mathematical Finance, 2, 87–106.CrossRefGoogle Scholar
  6. Crépey, S. (2012). Bilateral counterparty risk under funding constraints-part I and part II. Mathematical Finance. doi: 10.1111/mafi.12004, 10.1111/mafi.12005
  7. Cvitanić, J., & Zhang, J. (2012). Contract theory in continuous-time models. New York: Springer Finance.Google Scholar
  8. Duffie, D., & Huang, M. (1996). Swap rates and credit quality. Journal of Finance, 51(3), 921.CrossRefGoogle Scholar
  9. El Karoui, N., Peng, S. G., & Quenez, M. C. (1997). Backward stochastic differential equations in finance. Mathematical Finance, 7, 1–71.CrossRefGoogle Scholar
  10. Fujita, H. (1966). On the blowing up of solutions of the Cauchy problem for \(u_t=\Delta u+u^{1+\alpha }\). Journal of the Faculty of Science, University of Tokyo, 13, 109–124.Google Scholar
  11. Fujii, M., & Takahashi, A. (2013). Derivative pricing under asymmetric and imperfect collateralization and CVA. Quantitative Finance, 13(5), 749–768.CrossRefGoogle Scholar
  12. Fujii, M., & Takahashi, A. (2012a). Analytical approximation for non-linear FBSDEs with perturbation scheme. International Journal of Theoretical and Applied Finance, 15(05), 1250034(24).CrossRefGoogle Scholar
  13. Fujii, M., & Takahashi, A. (2012b). Perturbative expansion of FBSDE in an incomplete market with stochastic volatility. Quarterly Journal of Finance, 2(3), 1250015(24).CrossRefGoogle Scholar
  14. Fujii, M., & Takahashi, A. (2012c) Perturbative expansion technique for non-linear FBSDEs with interacting particle method. CARF working paper series, CARF-F-278.Google Scholar
  15. Ikeda, N., Nagasawa, M., & Watanabe, S. (1965). Branching Markov processes. Proceedings of the Japan Academy (Abstracts), 41, 816–821.CrossRefGoogle Scholar
  16. Ikeda, N., Nagasawa, M., & Watanabe, S. (1966). Branching Markov processes. Proceedings of the Japan Academy, 42, 252–257, 370–375, 380–384, 719–724, 1016–1021, 1022–1026 (Abstracts).Google Scholar
  17. Ikeda, N., Nagasawa, M., & Watanabe, S. (1968). Branching Markov processes I(II). Journal of Mathematics of Kyoto University, 8, 233–278, 365–410.Google Scholar
  18. Ikeda, N., et al. (1966, 1967). Seminar on probability, vol. 23 I–II and vol. 25 I–II (in Japanese).Google Scholar
  19. Jacka, S. D. (1991). Optimal stopping and the American put. Mathematical Finance, 1, 1–14.CrossRefGoogle Scholar
  20. Ju, N., & Zhong, R. (1999). An approximate formula for pricing American options. Journal of Derivatives, 7(2), 31–40.CrossRefGoogle Scholar
  21. Karatzas, I., & Shreve, S. (1998). Methods of mathematical finance. Berlin: Springer.CrossRefGoogle Scholar
  22. Kim, I. J. (1990). The analytical valuation of American options. Review of Financial Studies, 3, 547–572.CrossRefGoogle Scholar
  23. Kunitomo, N., & Takahashi, A. (2003). On validity of the asymptotic expansion approach in contingent claim analysis. Annals of Applied Probability, 13(3), 914–952.CrossRefGoogle Scholar
  24. Henry-Labordère, P. (2012) Counterparty risk valuation: A marked branching diffusion approach. arXiv:1203.2369.
  25. Ma, J., & Yong, J. (2000). Forward-backward stochastic differential equations and their applications. Berlin: Springer.Google Scholar
  26. McKean, H, P. (1975). Application of Brownian motion to the equation of Kolmogorov–Petrovskii–Piskunov. Communications on Pure and Applied Mathematics, XXVIII, 323–331.CrossRefGoogle Scholar
  27. Nagasawa, M., & Sirao, T. (1969). Probabilistic treatment of the blowing up of solutions for a nonlinear integral equation. Transactions of the American Mathematical Society, 139, 301–310.CrossRefGoogle Scholar
  28. Pardoux, E., & Peng, S. (1990). Adapted solution of a backward stochastic differential equation. Systems & Control Letters, 14, 55–61.CrossRefGoogle Scholar
  29. Rutkowski, M. (1994). The early exercise premium representation of foreign market American options. Mathematical Finance, 4(4), 313–325.CrossRefGoogle Scholar
  30. Saito, T., & Takahashi, A. (2004). Pricing American Option—An asymptotic expansion approach. Monetary and Economic Studies, 22(2), 35–88. (in Japanese).Google Scholar
  31. Takahashi, A. (1999). An asymptotic expansion approach to pricing contingent claims. Asia-Pacific Financial Markets, 6, 115–151.CrossRefGoogle Scholar
  32. Takahashi, A., Takehara, K., & Toda, M. (2011) A general computation scheme for a high-order asymptotic expansion method. CARF working paper F-242.
  33. Takahashi, A., & Yamada, T. (2012a). An asymptotic expansion with push-down of Malliavin weights. SIAM Journal on Financial Mathematics, 3, 95–136.CrossRefGoogle Scholar
  34. Takahashi, A., & Yamada, T. (2012b) An asymptotic expansion for forward-backward SDEs: A Malliavin calculus approach. CARF working paper series, CARF-F-296.Google Scholar

Copyright information

© Springer Japan 2014

Authors and Affiliations

  1. 1.Graduate School of EconomicsUniversity of TokyoBunkyo-kuJapan

Personalised recommendations